A converse to a theorem of Gross, Zagier, and Kolyvagin

Research output: Contribution to journalArticlepeer-review

17 Scopus citations


Let E be a semistable elliptic curve over Q. We prove that if E has non-split multiplicative reduction at at least one odd prime or split multiplicative reduction at at least two odd primes, then (Formula Presented) We also prove the corresponding result for the abelian variety associated with a weight 2 newform f of trivial character. These, and other related results, are consequences of our main theorem, which establishes criteria for (Formula Presented) where V is the p-adic Galois representation associated with f, that ensure that (Formula Presented) The main theorem is proved using the Iwasawa theory of V over an imaginary quadratic field to show that the p-adic logarithm of a suitable Heegner point is non-zero.

Original languageEnglish (US)
Pages (from-to)329-354
Number of pages26
JournalAnnals of Mathematics
Issue number2
StatePublished - Mar 2020

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Statistics, Probability and Uncertainty


  • Birch-swinnerton-dyer conjecture
  • Heegner points
  • Iwasawa theory


Dive into the research topics of 'A converse to a theorem of Gross, Zagier, and Kolyvagin'. Together they form a unique fingerprint.

Cite this